Alert archive / Florida / Rip Current Statements in 2020
Rip Current Statement 33, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Apr 18, 2020, 3:30 AM CDT for 4 counties in Florida. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2020, 3:30 AM CDT (08:30 UTC)
- Expired
- Apr 18, 2020, 9:52 AM CDT
- In force
- 6 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532 WHUS42 KTAE 180830 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 430 AM EDT Sat Apr 18 2020 FLZ108-112-114-115-190000- /O.NEW.KTAE.RP.S.0033.200418T0830Z-200419T0000Z/ South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- 430 AM EDT Sat Apr 18 2020 /330 AM CDT Sat Apr 18 2020/ ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Walton, Bay, Gulf, and Franklin County Beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...Strong to severe thunderstorms are expected to move through our coastal areas this morning and afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
380 WHUS42 KTAE 181452 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 1052 AM EDT Sat Apr 18 2020 FLZ108-112-114-115-181600- /O.CAN.KTAE.RP.S.0033.000000T0000Z-200419T0000Z/ South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- 1052 AM EDT Sat Apr 18 2020 /952 AM CDT Sat Apr 18 2020/ ...HIGH RIP CURRENT RISK IS CANCELLED... Winds have lessened across the areas reducing the risk for rip currents. $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Apr 18, 1:50 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 18, 1:50 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 250 AM EDT Sat Apr 18 2020 .NEAR TERM [Through Tonight]... Morning water vapor and satellite imagery shows a mid level disturbance aiding shower and thunderstorm development over the upper Texas coast eastward towards southern Louisiana. Surface observations show a cold front draped from northern Louisiana northeastward to eastern Tennessee. Moisture transport ahead of these two features is advecting in LL moisture and low clouds and high level moisture is increasing thanks to the southern stream jet from the Pacific. The two aforementioned features will move towards the area today. The complex in the northwest Gulf will reach our Gulf waters first closer to dawn with a bulk of this activity remaining in the Gulf waters. Some inland development is possible, and a strong storm or two can't be discounted given 200-500 J/kg CAPE and 50 knots bulk shear. The front will move down towards the coast this afternoon. It appears to slow down or stall near the coast or in the Florida counties. CAPE reaches nearly 1000 J/kg and bulk shear remains 50-60 knots with will tend to organize convection and give us a chance for a few severe storms this afternoon around our Big Bend counties. Gusty winds and hail would be the main threat and SPC has a slight risk in this area and a marginal risk north into southern Alabama and southern Georgia. Rain chances decrease this evening then the front moves back north tonight in response to another shortwave moving into Louisiana /Mississippi. The additional lift from this feature will be felt over our western sections and have increasing pops overnight from southeast Alabama southward into the Florida panhandle. .SHORT TERM [Sunday Through Monday]... Activity begins picking up ahead of an approaching shortwave trough from the west Sun afternoon. This system will be associated with a widespread area of severe storms as it interacts with a northern stream shortwave. The Storm Prediction highlights our northwestern forecast area as an Enhanced Risk (Slight Risk for Big Bend) for severe weather in their Day 2 Outlook. Warm-air advection to the east of the system should increase low-level moisture and instability over our area, which may help initiate supercells ahead of the main convective mass, thus making hail and tornadoes a possibility. Furthermore, gusty winds are anticipated ahead of the focused area of severe weather. As confidence increases on the magnitude of the winds, Wind Advisories may need to be issued for portions of SE AL and SW GA for early Sun. As the low marches through central AL and GA, the convection likely organizes into a squall line and passes through our forecast area Sun evening into Mon morning. This is when the greatest severe threat of damaging winds will be realized as a strong LLJ is expected to set up over our area. A couple of embedded tornadoes within the line also cannot be ruled out. One hazard that should distinguish this event from the severe outbreak on Easter, is heavy rain and the potential for isolated flash flooding. River flooding will also be a concern later in the week. More details are discussed in the Hydrology section below. The severe threat diminishes from northwest to southeast as the squall line progresses eastward, with conditions improving areawide by Mon evening. High temperatures are forecast to be in the low 80s and lows in the mid/upper 60s. .LONG TERM [Monday Night Through Saturday]... Surface high pressure temporarily builds over our area in the wake of the departing squall line. Fair-weather conditions are forecast through Wed, with the minimal cloud cover bringing low temperatures into the mid 50s. By mid-week, the high gives way to a progressive shortwave trough approaching from the west. This pattern shift should allow southerly low-level flow to prevail, resulting in moisture recovery ahead of the aforementioned shortwave. The upstream system will be co-located with a deepening surface low near ArkLaMiss that should serve as the catalyst for the next severe weather event. Models continue to differ on the placement of the low, with the ECMWF yielding a more southern solution than the GFS. Regardless, this system is expected to track northeast through the TN Valley and drag a cold front to its south. The front will bring strong to severe storms to our area on Thurs. Details on the impacts and exact timing are uncertain as these parameters are track-dependent. As models come into better agreement, we should have higher confidence on event specifics. For now, showers and thunderstorms remain in the forecast through Fri morning, followed by PoPs steadily decreasing the remainder of the long-term period. High temperatures are forecast to be in the 80s and lows in the 60s Following the departure of the shortwave, a longwave trough dives down from the Plains and triggers surface cyclogenesis in the OH/TN Valley late Fri/early Sat. However there are timing differences between the models, with the GFS yielding a slower solution. Weather from this system appears to occur just beyond this forecast period. && .AVIATION... [Through 06Z Sunday] Upstream development of showers and thunderstorms along the upper Texas coast is associated with a mid level trough progged to move eastward along the upper Gulf coast overnight. Also, a cold front will move southward through AL/MS overnight then through our area today. Scattered showers and thunderstorms are anticipated this morning and as the front moves through the better chances will move along the coast and Gulf waters. Degrading flight conditions to IFR/LIFR likely as low cigs develop overnight and then as rainfall occurs as well. Conds to improve north the south through the day as slightly drier air filters in behind the front but will be shortlived as another wave of moisture and rainfall impinges on the area at the end of the TAF period. && .MARINE... Favorable marine conditions begin deteriorating Sun afternoon ahead of a potent system that will be accompanied with severe weather. Cautionary-to-advisory levels are expected through Mon with seas reaching up to 7 ft. Conditions steadily improve thereafter, before winds and seas ramp up again ahead of the Thurs system. && .FIRE WEATHER... Chances for wetting rain increase today and continue through Monday morning. Some severe weather is possible each day. Other than low dispersions along the coast today, no hazardous fire weather conditions are expected. && .HYDROLOGY... Given the recent rainfall and active weather anticipated without many breaks in between systems over the next several days, flooding may be a concern this forecast period. Day 1-7 QPF estimates 3-5 inches of rainfall with higher isolated amounts possible. Heavy rainfall is expected Sun into Mon as a potent system impacts our area. The Weather Prediction Center highlights much of our area as a Marginal Risk (Slight for portions of SE AL and SW GA) for excessive rainfall in their Day 3 Outlook (Sun-Mon). The risk increases to Moderate for central AL and GA, which will pose flooding concerns for downstream rivers and creeks (particularly Apalachicola, Flint, and Withlacoochee). Minor coastal flooding may also occur along Apalachee Bay, with water levels of 1-2 ft MHHW possible. && .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Spotters should safely report significant weather conditions and/or damage (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 82 65 84 67 85 / 60 20 60 90 40 Panama City 79 68 81 69 81 / 60 30 60 90 20 Dothan 80 63 81 65 81 / 40 50 90 100 10 Albany 81 61 82 66 81 / 20 30 90 100 20 Valdosta 82 64 82 68 82 / 40 30 70 90 40 Cross City 79 66 84 68 82 / 70 30 40 70 70 Apalachicola 77 68 79 69 79 / 80 20 50 90 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Scholl SHORT TERM...IG3 LONG TERM...IG3 AVIATION...Scholl MARINE...IG3 FIRE WEATHER...Scholl HYDROLOGY...IG3
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 5:16 AM CDT | Special Marine Warning | TAE | 44 min |
Nearby
Rip Current Statements in Florida, 2020Every rip current statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.